Alert archive / Ohio / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 42, NWS Pittsburgh, PA

May 17, 2001Muskingum County, Ohio

NWS Pittsburgh, PA issued this severe thunderstorm warning at May 17, 2001, 4:14 PM EDT for Muskingum County, Ohio. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 17, 2001, 4:14 PM EDT (20:14 UTC)
Expired
May 17, 2001, 5:00 PM EDT
In force
46 min
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Muskingum County, OH

The radar

The Pittsburgh radar (KPBZ), 159 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 4:25 PM EDTThunderstorm WindAvondale, OHThunderstorm winds downed several trees.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.2 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2001-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2001-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
653 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KPBZ 172017
SVRPBZ

OHC119-172100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
414 PM EDT THU MAY 17 2001

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MUSKINGUM COUNTY IN OHIO

* UNTIL 500 PM EDT

* AT 414 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM COMPLEX IN SOUTHWEST MUSKINGUM COUNTY...
  MOVING EAST AT 20 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE
  ZANESVILLE...ROSEVILLE AND PHILO.

* HEAVY RAINS UP TO INCH OR SO IS POSSIBLE IN A SHORT TIME. 


<<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58
MILES AN% HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:15 PM EDT, 59 minutes earlier.

Area forecast discussion, May 17, 3:15 PM EDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
315 PM EDT THU MAY 17 2001

COORD RLX/ILN.
TNGT WARM FRONTAL BNDRY MOVES SLOWLY EWD INTO CWA WITH PLENTY OF
LOW LVL MOISTURE TO MOVE EWD SPCLY ACROSS SRN SXNS.
WITH STORM COMPLEX MVG TWD ECNTRL OHIO ATTM WITH OTHERS TO FOLLOW
AM CONCERNED ABOUT MOSTURE BNDRY EXTENDING FROM NR M/D LINE WWD TO
IT...SO WILL ISSUE FFA 9 CNTYS IN XTREME SRN TIER. WNW FLOW ALOFT IN
PLACE AND SERIES SHRT/WVS PUSHING THRU AREA INTO FRI AS
AS MDLS TAKE COLD FRONTAL BNDRY SWD TWD M/D LINE BY FRI NGT.
PWS REMAIN AOA 1.5 ALONG XTREME SRN TIERS INTO FRI NGT
THIS AREA WILL HAVE TO BE WATCHED CLOSELY FRIDAY FOR FURTHER FFA
THERE.
AVN/ETA MDLS TEND TO SWING A SFC LOW ALONG OR SOUTH OHIO RIVER
FRI NGT AND SAT...WILL COMPROMISE AND MENTION SCT PRECIP SAT...THOUGH
IF FRONT HANG TOUGH IN NRN WVA SAT PRECIP COULD BE IN LIKELY CAT.
GUID TEMPS LOOK OK.

.PBZ...
MD...NONE.
OH...FLASH FLOOD WATCH TIL 10 PM TONIGHT OHZ048-057>059-068-069.
PA...NONE.
WV...FLASH FLOOD WATCH TIL 10 PM TONIGHT WVZ004-012-021-022.

In the hours before

Special weather statement, May 17, 10:55 AM EDT, 5 hours 19 minutes before
OHZ039>041-048>050-057>059-068-069-172200-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1055 AM EDT THU MAY 17 2001

...SLIGHT RISK OF SEVERE THUNDERSTORMS...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM LATE THIS
AFTERNOON THROUGH TONIGHT FOR ALL OF EAST CENTRAL OHIO.

THE MAIN THREAT FROM THE STORMS WILL BE LARGE HAIL AND DAMAGING
WINDS.  HEAVY RAIN MAY ALSO OCCUR.

SKYWARN ACTIVATION IS POSSIBLE LATER THIS AFTERNOON AND TONIGHT.
Special weather statement, May 17, 3:12 PM EDT, 1 hour 2 minutes before
OHZ048-057-172000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
312 PM EDT THU MAY 17 2001

...THUNDERSTORMS APPROACHING FROM THE WEST...

SHOWERS AND THUNDERSTORMS ARE APPROACHING MUSKINGUM AND COSHOCTON
COUNTIES IN EAST CENTRAL OHIO. THIS ACTIVITY SHOULD REACH THE
WESTERN EDGES OF THESE COUNTIES AROUND 330PM. WITH THESE STORMS YOU
CAN EXPECT HEAVY DOWNPOURS...HAIL AND GUSTY WINDS.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR
ADDITIONAL INFORMATION OR POSSIBLE WARNINGS.

Nearby

Severe Thunderstorm Warnings in Ohio, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.